Hail, El Paso
- When
- June 17, 2:20 PM MST to 2:25 PM MST
- Where
- El Paso County, 5.63 mi S of Ramah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.040, -104.190
Severe thunderstorms the southeast plains produced hail up to the size of golf-balls and winds gusts around 60 mph at times which blew over several power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms the southeast plains produced hail up to the size of golf-balls and winds gusts around 60 mph at times which blew over several power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 17, 12:54 PM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 154 PM MDT FRI JUN 17 2011 .SHORT TERM... (TONIGHT AND TOMORROW) ...MAIN CONCERN SEVERE WX AND FIRE WX BOTH TODAY AND TOMORROW CURRENTLY... SVR TSRA WATCH WAS JUST ISSUED AT 1 PM FOR PARTS OF THE PLAINS. CONVECTION COMING OUT OF THE MTNS AND MOVING ACROSS EL PASO. CAPES OVER AREA ABOUT 1000 J/KG AND GOOD THETA-E AXIS PUSHING INTO THE PALMER DIVD/SE CO REGION. DEEP SHEAR IS ABOUT 40-50 KNTS. REST OF TODAY... BEST CHANCE OF SVR FROM HI RES MODELS WILL BE OVER EL PASO AND KIOWA COUNTIES. OTHER STRONG STORMS POSSIBLE FARTHER SOUTH ALTHOUGH SIMULATIONS NOT EXPLICITLY SHOWING STRONGER THUNDER FARTHER SOUTH. STORMS MOVING OVER EL PASO NOW ARE NOT PUTTING OUT AN OUTFLOW BOUNDARY...SO THIS WILL KEEP THE INSTABILITY IN THE COUNTY. AS MORE STORMS COME OUT LATER ON...THEY WILL LIKELY BECOME SVR OVER EL PASO AND THEN MOVE EAST OR EAST SOUTHEAST MOVG ACROSS KIOWA COUNTY LATER ON. RED FLAG CONDITIONS WILL LIKELY OCCUR OVER PARTS OF THE SOUTHERN MTNS AND SAN LUIS VALLEY...SIMULATIONS DO SHOW STRONGER WEST WINDS PUNCHING OUT TO THE I-25 CORRIDOR REGION LATE THIS AFTERNOON. TONIGHT... STRONGER CONVECTION WILL LIKELY BE OVER THE E PLAINS AFTER 6 PM WITH THE DRYLINE PUSHING A BIT EAST. LARGE OUTFLOW LATER THIS EVENING WILL LIKELY PUSH SOUTH ACROSS THE REST OF THE PLAINS BRINGING HIGHER RH AIR TO ALL OF THE PLAINS. THIS OUTFLOW WILL HAVE THE POTENTIAL TO FIRE OFF NEW CONVECTION. LATER TONIGHT WE WILL LIKELY SEE SOME LOWER CLOUDS MOVING ACROSS THE REGION. SIMULATIONS NOT ALL THAT GUNG-HO ABOUT BRINGING A DENSE LOW OVC INTO THE AREA...BUT IF STORMS REALLY GET GOING IT MIGHT BE A CLOUDY EARLY MORNING ACROSS THE PLAINS. TOMORROW... PRETTY MUCH A REPEAT PERFORMANCE OF TODAY. FIRE WX CONCERNS WILL MAINLY BE OVER THE MTNS AND SAN LUIS VALLEY WITH THE DRYLINE PUNCHING OUT TO THE I-25 CORRIDOR REGION. FOR THIS REASON UPGRADED TO A RED FLAG WARNING FOR TOMORROW. SVR THREAT WILL ONCE AGAIN OCCUR ACROSS THE PLAINS TOMORROW AS MODEST WESTERLY FLOW ALOFT CONTINUES OVER A LLVL UNSTABLE ATMOSPHERE. SUPERCELLS WILL BE POSSIBLE BUT TOR CHANCE LOOK LOW. \/HODANISH .LONG TERM... UPPER LEVEL TROF DIGS INTO THE GREAT BASIN SAT NIGHT/SUN WITH INCREASING SOUTHWEST FLOW ALOFT OVER THE CWA. MODELS HINTING AT SOME LOW LEVEL MOISTURE LINGERING IN THE NORTHEASTERN PORTION OF THE CWA SATURDAY NIGHT...BUT IT SHOULD MOVE EAST FAIRLY EARLY IN THE DAY. HAVE ISSUED A FIRE WEATHER WATCH FOR THE SAN LUIS VALLEY...THE SOUTHEAST MOUNTAINS AND THE SOUTHEAST PLAINS FOR SUNDAY. ONLY CONCERN IS THAT RELATIVE HUMIDITIES WILL BE TOO HIGH IN THE FAR NORTHEAST PORTION OF THE CWA TO VERIFY RED FLAG CONDITIONS. LATER SHIFTS MAY HAVE TO ADJUST THE WATCH AREA IF NEEDED. OTHERWISE... SUNDAY LOOKS TO BE ANOTHER CRITICAL FIRE WEATHER DAY FOR SOUTHEAST COLORADO (ESPECIALLY ALONG AND SOUTH OF HIGHWAY 50). 7H WINDS PROGGED TO BE 25 TO 35 KTS DURING THE AFTERNOON AND EVENING HOURS ALONG WITH VERY DRY AIR. UPPER LOW MOVES ACROSS NORTHERN COLORADO AND INTO SOUTHWEST NEBRASKA BY MONDAY AFTERNOON. EUROPEAN AND GFS MODELS APPEAR TO BE IN BETTER AGREEMENT WITH THE LOCATION AND TIMING OF THE UPPER LEVEL SYSTEM. COULD SEE A WIDE VARIATION IN TEMPS AND PRECIPITATION CHANCES ACROSS THE CWA WITH THE NORTHERN AREAS FAVORED FOR BETTER PRECIPITATION CHANCES. COULD ALSO SEE THE NEED FOR ADDITIONAL FIRE WEATHER HIGHLIGHTS ACROSS THE FAR SOUTH CENTRAL AND SOUTHEAST. THE GOOD NEWS IS THAT A STRONG COLD FRONT SHOULD MOVE SOUTH THROUGH THE SOUTHEAST PLAINS MONDAY AFTERNOON/EVENING WITH BETTER RELATIVE HUMIDITY RECOVERY AND SOME CHANCES FOR PRECIPITATION. CERTAINLY COOLER TEMPS SHOULD BE NOTED TUESDAY AFTERNOON ACROSS ALL OF THE SOUTHEAST PLAINS. UPPER LOW GRADUALLY MOVES EAST THRU THE PLAINS TUESDAY AND WEDNESDAY WITH NORTHWEST FLOW ALOFT HOLDING IN PLACE TUESDAY AND WEDNESDAY. LINGERING LOW LEVEL MOISTURE AND UPSLOPE FLOW ON THE PLAINS SHOULD LEAD TO A BETTER CHANCE OF DIURNAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE SOUTHEAST MOUNTAINS AND THEN MOVING OVER THE PLAINS. WEAK UPPER RIDGE EXPECTED THURSDAY WITH SEVERAL WEAK SHORT WAVES MOVING THRU THE WEST SOUTHWEST FLOW ALOFT THROUGH FRIDAY. TEMPS SHOULD WARM A FEW DEGREES THRU FRIDAY. STARK && .AVIATION... VFR LIKELY AT ALL 3 TAF SITES NEXT 24H. FOR KCOS...MAY BE SOME BOUTS OF STRONG THUNDER OVER THE AERODROME SITE THIS AFTERNOON AND TOMORROW AFTERNOON. THERE WILL ALSO BE A CHANCE OF SOME LOW CLOUDS TOMORROW MORNING. LOW CLOUDS WILL BE DEPENDENT ON HOW MUCH THUNDER OCCURS OVER THE E PLAINS THIS EVENING. IF LOTS OF THUNDER GOES...THEN THERE WILL BE A BETTER CHANCE OF LOW CIGS. KPUB - ISOLD TSRA CHANCES THIS AFTERNOON AND TOMORROW AFTERNOON. KALS WILL REMAIN MOSTLY CLEAR WITH GUSTY DRY SW WINDS DURING THE AFTERNOON TIME PDS. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS EVENING... AND REDEVELOP SATURDAY AND SUNDAY AFTERNOONS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS AFTERNOON. A FEW OF THE STORMS IN AND NEAR THE MOUNTAINS COULD PRODUCE LIGHTNING WITH LITTLE RAINFALL...WHICH WOULD INCREASE THE CHANCE OF LIGHTNING STARTED FIRES. MODERATE SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE WEEKEND AND COMBINE WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS. ON SATURDAY...THE RED FLAG WARNING INCLUDES THE SAN LUIS VALLEY...THE WET AND SANGRE DE CRISTO MOUNTAINS... FREMONT...HUERFANO AND LAS ANIMAS COUNTIES. ON SUNDAY...THE THREAT OF CRITICAL FIRE WEATHER CONDITIONS APPEARS TO SPREAD FARTHER NORTH AND EAST AFFECTING MUCH OF THE SOUTHEAST PLAINS. HOWEVER...LOW LEVEL MOISTURE MAY LINGER OVER TELLER AND EL PASO COUNTIES AS WELL AS ALONG THE KANSAS BORDER...WHICH WOULD HELP TO BOOST RELATIVE HUMIDITIES ABOVE THE CRITICAL THRESHOLD. LATER SHIFTS MAY NEED TO ADJUST THE FIRE WEATHER WATCH LOCATION. && .PUB WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR COZ221-222-224>237. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ222-224-225- 228>230-233. RED FLAG WARNING FROM 11 AM TO 9 PM MDT SATURDAY FOR COZ222-224- 225-229-230-233. && 34/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1053 AM MDT FRI JUN 17 2011 COZ058>089-093>099-181700- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1053 AM MDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY FROM MID AFTERNOON THROUGH THE EVENING HOURS. THE BEST CHANCE OF STRONG TO SEVERE THUNDERSTORM ACTIVITY WILL BE NORTH AND EAST OF A LINE FROM PUEBLO TO KIM. HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS UP TO 70 MPH WILL BE POSSIBLE. THERE IS ALSO A SLIGHT CHANCE OF A TORNADO. CRITICAL FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS THE SAN LUIS VALLEY...THE SANGRE DE CRISTO AND WET MOUNTAINS...HUERFANO AND WESTERN LAS ANIMAS COUNTIES BY EARLY AFTERNOON...AS THE WINDS BECOME GUSTY AND THE HUMIDITIES DROP BELOW 15 PERCENT. FREMONT...PUEBLO AND EASTERN LAS ANIMAS COUNTIES MAY NOT SEE CRITICAL FIRE WEATHER CONDITIONS DEVELOP UNTIL MID AFTERNOON OR LATER. OUTDOOR BURNING AND SMOKING IS DISCOURAGED...AND IS PROHIBITED IN SOME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE REMAINS THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA ON SATURDAY AND SUNDAY. THE MOST FAVORABLE AREAS FOR THESE CONDITIONS TO DEVELOP ON SATURDAY WILL BE THE SAN LUIS VALLEY...THE SOUTHEAST MOUNTAINS AND PORTIONS OF THE SOUTHERN INTERSTATE 25 CORRIDOR...WITH MOST OF SOUTH CENTRAL AND ALL OF SOUTHEAST COLORADO UNDER THE GUN ON SUNDAY. GUSTY SOUTHWEST WINDS OF 25 MPH OR MORE AND HUMIDITY LEVELS OF 15 PERCENT OR LESS...COMBINED WITH DRY VEGETATION...WILL CREATE THIS POTENTIAL FOR EXTREME FIRE BEHAVIOR. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THE CONTINENTAL DIVIDE...TELLER AND EL PASO COUNTIES...AND PORTIONS OF THE EASTERN PLAINS SATURDAY AND SUNDAY...AND ACROSS ALL OF THE AREA MONDAY THROUGH THURSDAY. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND WIND GUSTS TO AROUND 45 MPH. HOWEVER...A FEW SEVERE STORMS...PRODUCING HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH...WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE OVER AREAS NORTH AND EAST OF A LINE FROM PUEBLO TO KIM THIS AFTERNOON AND EVENING. HODANISH
The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Numerous powers poles knocked down.
Two power poles were snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327417, 327429, 327418, 327419, 327420, 327421, 327422, 327428, 327424, 327426, 327427.